Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 29, NWS Charleston, SC

April 20, 2007Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 20, 2007, 12:40 AM EDT for Beaufort County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2007, 12:40 AM EDT (04:40 UTC)
Expired
Apr 20, 2007, 1:30 AM EDT
In force
50 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 1:00 AM EDTTSTM WND DMGBluffton, SCLARGE OAK TREE DOWN IN DOWNTOWN BLUFFTON MAYRIVER ROAD NEAR CALHOUN ST. 1 TREE DOWN IN MAYRIVER PLANTATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2007-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2007-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 200440
SVRCHS
SCC013-200530-
/O.NEW.KCHS.SV.W.0029.070420T0440Z-070420T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 AM EDT FRI APR 20 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 130 AM EDT

* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PRITCHARDVILLE...OR ABOUT 10 MILES NORTH OF SAVANNAH...MOVING
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PRITCHARDVILLE...BLUFFTON...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3213 8091 3213 8095 3216 8094 3222 8100
      3229 8100 3229 8100 3224 8082 3218 8079
      3221 8078 3218 8071 3216 8072 3211 8081
      3211 8084 3207 8090

$$
2 follow-up statements
000 
WWUS52 KCHS 200508
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
108 AM EDT FRI APR 20 2007

SCC013-200530-
/O.CON.KCHS.SV.W.0029.000000T0000Z-070420T0530Z/
BEAUFORT SC-
108 AM EDT FRI APR 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR BEAUFORT COUNTY...

AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DAUFUSKIE ISLAND...OR ABOUT 9 MILES WEST OF HILTON HEAD
ISLAND...MOVING SOUTHEAST AT 25 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN STURDY BUILDINGS AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3213 8091 3213 8095 3216 8094 3222 8100
      3229 8100 3229 8100 3224 8082 3218 8079
      3221 8078 3218 8071 3216 8072 3211 8081
      3211 8084 3207 8090

$$
000 
WWUS52 KCHS 200529
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
128 AM EDT FRI APR 20 2007

SCC013-200538-
/O.EXP.KCHS.SV.W.0029.000000T0000Z-070420T0530Z/
BEAUFORT SC-
128 AM EDT FRI APR 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT COUNTY WILL EXPIRE AT
130 AM EDT...

AT 128 AM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL EMERGENCY MANAGEMENT OR LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3213 8091 3213 8095 3216 8094 3222 8100
      3229 8100 3229 8100 3224 8082 3218 8079
      3221 8078 3218 8071 3216 8072 3211 8081
      3211 8084 3207 8090

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 11:40 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 19, 11:40 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1140 PM EDT THU APR 19 2007

.SHORT TERM /TONIGHT/...ELEVATED CONVECTION AFFECTING THE WRN MOST
COUNTIES OF THE CWFA THIS EVE...ASSOCIATED WITH WARM FRONT AND
DEVELOPING LOW PRES W OF CAE...AS WELL AS STRONG SHORT WAVE ALOFT
DROPPING SE. SEA BREEZE PUSHED THROUGH THE ENTIRE AREA JUST A SHORT
WHILE AGO...WITH STABLE AIR MASS E OF THIS FEATURE COVERING MOST OF
THE FCST AREA.

FOR TONIGHT...THE COLDEST AIR ALOFT DOES REMAIN JUST N AND E OF THE
AREA...ALTHOUGH -17C AT 500 MB ON THE 00Z KCHS IS CERTAINLY VERY
COLD. WITH PRESENCE OF THE WARM FRONT AND LOW PRES...WILL ALSO SEE
SOME WEAK SHEAR ACROSS THE AREA TONIGHT. AS A RESULT WE STILL HAVE
THE POTENTIAL FOR A FEW STORMS PRODUCING HAIL...PERHAPS SOME WEAK
ROTATION IN ONE OR TWO STORMS...AS WELL AS A CHANCE OF SOME GUSTY
WINDS WITH MORE OF A LINEAR CONFIGURATION TO THE ACTIVITY DEVELOPING
JUST UPSTREAM. WILL MAINTAIN HIGHEST POPS N...BUT MAY NEED TO RAISE
A FEW POPS...ESP ACROSS THE CENTRAL CWA.

NO MORE THAN A FEW TWEAKS TO SKY COVER...TEMPS AND WINDS...AS WELL
AS TWEAKS TO THE GRIDS.
&&

.AVIATION /02Z-24Z/...SHORT WAVE MOVING IN FROM THE NW TONIGHT WILL
PRODUCE OCNL SHRA AT KCHS THROUGH 06-08Z FRI...FOLLOWED BY MVFR CIGS
THROUGH 13Z. AT THE KSAV TERMINAL...BULK OF THE WET WX WILL REMAIN
JUST N...BUT MAY NEED TO AMEND LATER TONIGHT IF SHRA TRACK FURTHER S
THAN CURRENTLY ANTICIPATED. KSAV WILL ALSO SEE SOME LOW STRATUS LATE
TONIGHT/EARLY FRI...BUT FOR NOW HAVE MAINTAINED THE VFR FCST. THIS
WILL NEED TO BE CLOSELY WATCHED FOR POSSIBLE MVFR OR EVEN IFR CIGS A
FEW HOURS EITHER SIDE OF 12Z FRI.

FOR THE BULK OF THE DAYLIGHT HOURS FRI...SKIES WILL BE VFR AT BOTH
SITES...WITH OCNL GUSTY WINDS THAT WILL SHUT OFF BY SUNSET.

SMALL CHANCE OF TSRA AT KCHS OVERNIGHT...BUT ONLY CARRIED CB IN THE
TAF.
&&

.MARINE...RECENT OBSERVATIONS FROM THE ATLC WATERS THIS EVE SHOWING
E/ERLY WINDS NEAR 15 KT...WITH SEAS FROM 3 FT NEAR THE COAST...TO
4-5 FT NEAR 20 NM OUT AND AS HIGH AS NEAR 6 FT FURTHER OFFSHORE. A
RECENT PILOT BOAT REPORT FROM OUT OF CHS HARBOR HAD ESE WINDS 15 KT
AND 4-5 FT SEAS. BASED ON THESE CONDITIONS...THE FAVORABLE ENE
FETCH...AND THE EXPECTED PINCHED GRADIENT DEVELOPING LATE
TONIGHT/FRI...I AM GOING TO RAISE A SCSEC FOR AMZ330-350-352-354
TONIGHT...AND ALSO GO WITH AN SCA FOR AMZ354 STARTING LATE FRI
MORNING. SCA WILL CONTINUE FOR AMZ374. WILL MAKE SOME CHANGES TO
WINDS/SEAS AND HEADLINES WITH AN EVE UPDATE.
&&

.TIDES/COASTAL FLOODING UPDATE...HAVE REMOVED THE SHALLOW COASTAL
FLOODING HEADLINE NOW THAT HIGH TIDE HAS PASSED IN MOST COASTAL
AREAS. DID SEE HEIGHTS ABOUT 1 FT ABOVE PREDICTED LEVELS WITH THE
RECENT HIGH TIDE...WITH REPORTS OF FLOODING IN CHARLESTON AND
SAVANNAH/TYBEE AREAS.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS.

&&

33
Hazardous weather outlook, Apr 20, 12:18 AM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1218 AM EDT FRI APR 20 2007

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-201000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1218 AM EDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...OVERNIGHT.
.SEVERE THUNDERSTORMS...AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH
THE REGION OVERNIGHT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE ACROSS
EXTREME SOUTHERN SOUTH CAROLINA AND PERHAPS NEAR THE SAVANNAH RIVER
IN SOUTHEAST GEORGIA THROUGH 3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

AMZ330-350-352-354-374-201000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1218 AM EDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...OVERNIGHT.
.STRONG THUNDERSTORMS...AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH
THE REGION OVERNIGHT. ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 40 KNOTS...LARGE HAIL AND ISOLATED WATERSPOUTS ARE
POSSIBLE THROUGH 4 TO 5 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

33

In the hours before

Local storm report, Apr 19, 9:24 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
924 PM EDT THU APR 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             MONCKS CORNER           33.20N 80.01W
04/19/2007  E0.25 INCH       BERKELEY           SC   TRAINED SPOTTER

&&

33
Special weather statement, Apr 19, 10:18 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1018 PM EDT THU APR 19 2007

GAZ088-SCZ040-200300-
ALLENDALE-SCREVEN-
1018 PM EDT THU APR 19 2007

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 1100 PM EDT...

AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR MILLHAVEN...OR
ABOUT 13 MILES NORTH OF SYLVANIA...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND ALLENDALE...BARTON...HILLTONIA AND MILLHAVEN WILL
BE IMPACTED THROUGH 1100 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
Local storm report, Apr 19, 11:27 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1127 PM EDT THU APR 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HIGH ASTR TIDES  CHARLESTON              32.78N 79.94W
04/19/2007                   CHARLESTON         SC   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS MORRISON DRIVE UNDER WATER.
            CHARLESTON POLICE REPORT PARTS OF EAST BAY STREET ALSO
            UNDER WATER. TIDES REACHED 7.68 FT MLLW AT THIS TIME.

1054 PM     HIGH ASTR TIDES  5 E SAVANNAH            32.05N 81.00W
04/19/2007                   CHATHAM            GA   LAW ENFORCEMENT

            TYBEE ISLAND POLICE REPORT WATER COVERING PARTS OF ROUTE
            80 NEAR THE BULL RIVER. TIDE LEVEL REACHED 9.58 FT MLLW
            AT THIS TIME.

1100 PM     HIGH ASTR TIDES  3 WNW TYBEE ISLAND      32.02N 80.90W
04/19/2007                   CHATHAM            GA   COAST GUARD

            MINOR COASTAL FLOODING AT FORT PULASKI.

&&

33
Local storm report, Apr 20, 12:36 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1236 AM EDT FRI APR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     HAIL             HARDEEVILLE             32.29N 81.08W
04/20/2007  E1.00 INCH       JASPER             SC   COUNTY OFFICIAL

&&

33

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:37 PM EDTSevere Thunderstorm WarningCHSAllendale38 min
Apr 19, 10:42 PM EDTTornado WarningCHSAllendale33 min
Apr 19, 10:51 PM EDTTornado WarningCHSHampton54 min
Apr 19, 11:15 PM EDTSevere Thunderstorm WarningCHSJasper60 min
Apr 20, 12:15 AM EDTSevere Thunderstorm WarningCHSJasper45 min
Apr 20, 12:58 AM EDTSevere Thunderstorm WarningCHSJasper34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.